Print This Page

Potassium Overdose Could Mean Trouble

  • Currently 2.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.3/5 (15 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My doctor recently discovered that my potassium was a little low, so he put me on potassium pills. Later, after trying several blood pressure medicines, he switched me to triamterene-hydrochlorothiazide.

The patient prescription information sheet says not to take potassium supplements with this new diuretic medication, as it can raise potassium levels. The pharmacist didn't make too much of it, but I am really concerned as I already have fast irregular heartbeats. What should I do?


A. Your doctor must monitor your potassium at frequent intervals. When extra potassium is added to a diuretic containing triamterene (Dyazide, Maxzide), potassium overdose can occur, leading to irregular heart rhythms. In some cases this could be lethal. Even salt substitutes containing potassium chloride could cause trouble.

  • Currently 2.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.3/5 (15 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

At one time I was on Dyazide for years. When I asked my doctor (cardiologist) about taking extra potassium, he said I didn't need it as Dyazide didn't deplete the potassium as some diuretics do. I was more than concerned about that as I had a previous experience before that with taking a diuretic.

It was at a time when names of medications were not put on prescription labels, nor did doctors tell you what you were taking and why. That lack of information almost killed me. The diuretic (which I didn't know was a diuretic) I was given depleted the potassium and I became paralyzed--my hands and feet curled up, I couldn't open my mouth and my arms and extremities and muscles contracted and my body became numb.

If it hadn't been for the quick thinking of my husband, who recognized what was happening and was able to pour enough orange juice down my throat, I don't know what would have happened to me. I kept drinking the orange juice when I was finally able to open my mouth until my body straightened out. When I called the doctor and told him what happened, he told me to keep taking the medicine but never gave me potassium. I stopped taking whatever it was and didn't take it again.

It was about two years before I got over the effects of that episode. The lesson in that: always know what you are taking and the side effects and warnings. Be your own advocate and get other information.

I occasionally have muscle cramping and a friend asked if my potassium levels were good. It was suggested I take a potassium supplement at 555 mgs. How would I know if this is too high, low, or just right? I do not take a diuretic.

PEOPLE'S PHARMACY RESPONSE: POTASSIUM SUPPLEMENTS SHOULD ONLY BE TAKEN UNDER MEDICAL SUPERVISION, AND THE SUPERVISING HEALTH CARE PROVIDER SHOULD BE MONITORING POTASSIUM WITH BLOOD TESTS. THIS IS NOT A DO-IT-YOURSELF PROJECT.

I am 24 years old diagnosed with CHF. One of the Dr.s with my cardiologist's firm of Dr.s added lasix and spintolactone to my meds October of last year. Yeah so, not until today, Sept 09, did my cardiologist decide to check my potassium levels. Not until today did my nurse inform me that there was any risk in high levels of potassium, even up to death, which, I repeat again, my cardiologist was not the one who prescribed me to the potassium supplement and he didn't seem to have anything to say about it either, not until a year later.

And that is considering I consume a lot of food products that contain high amounts of potassium and also multi-vitamins. Of course I looked up the info on the internet for myself since I was not at all informed and all the symptoms for an overload of potassium could be symptoms of CHF...second opinion?

I think its about time! Thanks docs! All you care about is your money and prescription pills that are killing patients. Not only does my personal Dr. not advise me to take any kind of natural supplements (for the heart, such as a multivitamin, fish oils, co-q10) but seems rather to ward me off from them. Can you really afford that he says...

How much potassium would it require to be lethal (in addition to a normal daily intake)?

My husband had a heart problem a blood transfusion stopped his heart--he was revived--later he had low potassium and the doctor asked him if he wanted a drip or a shot--he took the shot and was dead that night--I did not know a massive shot of potassium could kill--all I have to say is this doctor killed my husband--he told me it was the most painful shot he had ever had--

you got the right person

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.